Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 116, NWS Birmingham, AL

March 10, 2000Hale County, Tuscaloosa County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 10, 2000, 4:19 PM CST for Hale County, Tuscaloosa County, Alabama. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 10, 2000, 4:19 PM CST (22:19 UTC)
Expired
Mar 10, 2000, 4:45 PM CST
In force
26 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Hale County, AL, Tuscaloosa County, AL

What was reported inside it

TimeReportWhereRemark
Mar 10, 4:30 PM CSTHail 0.75Moundville, ALPenny size hail was observed in the Moundville area.
Mar 10, 4:50 PM CSTHail 1Tuscaloosa, ALThree quarter inch to one inch diameter size hail was reported just south of the city of Tuscaloosa.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 10, 2:00 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2000-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 121 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2000-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
121 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 102221
SVRBHM
ALC065-125-102245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
419 PM CST FRI MAR 10 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  HALE COUNTY IN WEST CENTRAL ALABAMA...
  TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 445 PM CST.

* AT 419 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF MOUNDVILLE...MOVING   
NORTHEAST AT 25 MPH. ANOTHER SEVERE THUNDERSTORM WILL ENTER WESTERN 
TUSCALOOSA NEAR ECHOLA.

* SOME LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...  
MOUNDVILLE...HOLT...ECHOLA...DUNCANVILLE...AND BROWNVILLE.

LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE TO A SUBSTANTIAL SHELTER.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 10, 3:22 PM CST, 57 minutes earlier.

Area forecast discussion, Mar 10, 3:22 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
322 PM CST FRI MAR 10 2000

STNRY FRONT CONTINUES ACROSS MID TN AND NRN MS TO A LOW OVER NE LA
WITH VERY MOIST UNSTABLE AIR STREAMING NWD AHD OF IT.  BEST MOISTURE
CONVERGENCE CURRENTLY OVER NRN MS EXPECTED TO SHIFT TO N AL TNGT.
SRONG UVV WITH APPROACHING S/W WILL MAX OUT OVER N AND CENTRAL AL
AROUND MIDNIGHT AND WOULD EXPECT TO SEE A DIMINISHING TREND IN STORM
INTENSITIES AS IT KICKS OUT AFTER MIDNIGHT.  CHANCE OF SEVERE WX
TONIGHT AND ALSO A RISK OF HEAVY RAIN AND LOCAL FLOODING.

THERE IS A RISK OF SEVERE WEATHER REDEVLOPING DURING THE DAY
SATURDAY...MAINLY OVER THE SE PART OF THE CWA...AS THE COLD FRONT
APPROACHES. FRONT WILL MOVE LITTLE TONIGHT...JUST EDGING INTO NW AL
BY MORNING...THEN START TO ACCELLERATE SAT AS THE SURFACE LOW MOVES
UP THE APALACHIANS. WITH MAIN UPPER TROUGH LAGGING BACK TO THE WEST
UNTIL SAT AFTERNOON...LOOK FOR OVERRUNNING PRECIP TO CONTINUE FOR
SOME DISTANCE INTO THE COLD AIR. RISK OF A FREEZE SAT NIGHT...BUT
RIGHT NOW BELIEVE SURFACE AND LOW LEVEL WINDS WILL HOLD UP ENOUGH TO
KEEP TEMPS JUST ABOVE FREEZING.  PLUS CLOUDS MAY LINGER...ESPECIALLY
TN VLY...UNTIL LAT5E SAT NIGHT.  MAYBE MORE OF A THREAT OF A FREEZE
SUNDAY NIGHT.

HSV WU 055/058 033/052 031 981
BHM TU 059/064 034/057 031 981
MGM TU 062/074 037/058 034 5+1

.BHM...111000.

07

NNNN

In the hours before

Local storm report, Mar 10, 11:53 AM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED EVENT TIME
NATIONAL WEATHER SERVICE BIRMINGHAM,AL
1153 AM CST FRI MAR 10 2000

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

853 AM     BESSEMER                  AL   1.75 INCH HAIL
03/10/00   JEFFERSON

1153 AM    ADDISON                   AL   1.00 INCH HAIL
03/10/00   WINSTON

GM

E
Special weather statement, Mar 10, 2:23 PM CST, 1 hour 56 minutes before
ALZ001>038-040>050-102100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
223 PM CST FRI MAR 10 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

...SEVERE THUNDERSTORMS POSSIBLE THROUGH SATURDAY MORNING...

THE AIRMASS OVER ALABAMA WILL REMAIN MOIST AND UNSTABLE THROUGH
THE REST OF THE AFTERNOON AND INTO TONIGHT.  SCATTERED THUNDERSTORMS
WILL CONTINUE DEVELOP OVER MOST OF THE AREA.  A FEW OF THESE
STORMS MAY BECOME LOCALLY SEVERE THROUGH THE AFTERNOON AND INTO THE
EVENING.  THE MAIN THREAT SHOULD BE LARGE HAIL AND DAMAGING WINDS.

A COLD FRONT...AND UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE
STATE LATE TONIGHT AND INTO SATURDAY.  NUMEROUS STRONG THUNDERSTORMS
ARE LIKELY TO DEVELOP WEST OF ALABAMA THIS EVENING....AND STATEWIDE
THROUGH THE NIGHT.  THE THREAT OF SEVERE WEATHER WILL BE FROM THIS
AFTERNOON THROUGH THE NIGHTTIME HOURS.  THE BRUNT OF THE SEVERE
WEATHER SHOULD OCCUR AS A LINE OF THUNDERSTORMS MOVES ACROSS THE AREA
LATER TONIGHT. THE SEVERE WEATHER POTENTIAL WILL CONTINUE INTO THE
MORNING HOURS SATURDAY ACROSS EASTERN PARTS OF ALABAMA.

THE MAIN SEVERE THREAT WILL BE STRAIGHT LINE WINDS AND LARGE HAIL.
HOWEVER...UPPER LEVEL WIND FORECASTS SUGGEST THE POTENTIAL FOR
ISOLATED TORNADOES LATER TONIGHT...AND EARLY SATURDAY.

IN ADDITION...RAINFALL OF ONE TO TWO INCHES HAS OCCURRED ACROSS PARTS
OF CENTRAL ALABAMA TODAY.  ADDITIONAL HEAVY RAINFALL IS EXPECTED
THROUGH THE NIGHT.  THIS MAY PRODUCE FLOODING ACROSS PARTS OF
CENTRAL ALABAMA.  MAIN THREAT WILL BE TO LOW LYING...POOR DRAINAGE
AREAS...AND SOME FLASHY CREEKS.

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS WESTERN ALABAMA
SHOULD BE ACTIVATED.  ACROSS THE EASTERN HALF SHOULD MONITOR THE
LATEST WEATHER INFORMATION AND PREPARE FOR ACTIVATION THIS
EVENING.  YOU SHOULD PREPARE FOR THE SEVERE WEATHER TO CONTINUE INTO
THE EARLY MORNING HOURS SATURDAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 8:55 PM CSTSevere Thunderstorm WarningBMXTuscaloosa35 min
Mar 9, 9:27 PM CSTSevere Thunderstorm WarningBMXTuscaloosa18 min
Mar 10, 1:27 AM CSTSevere Thunderstorm WarningBMXPickens33 min
Mar 10, 2:14 AM CSTSevere Thunderstorm WarningBMXTuscaloosa46 min
Mar 10, 3:47 AM CSTSevere Thunderstorm WarningBMXBlount, Cullman43 min
Mar 10, 6:39 AM CSTSevere Thunderstorm WarningBMXPickens36 min
Mar 10, 8:53 AM CSTSevere Thunderstorm WarningBMXJefferson, Shelby37 min
Mar 10, 10:07 AM CSTSevere Thunderstorm WarningBMXClay, Talladega23 min
Mar 10, 11:38 AM CSTSevere Thunderstorm WarningBMXRandolph37 min
Mar 10, 11:54 AM CSTSevere Thunderstorm WarningBMXCullman, Winston36 min
Mar 10, 11:54 AM CSTSevere Thunderstorm WarningBMXMorgan36 min
Mar 10, 11:58 AM CSTSevere Thunderstorm WarningBMXLawrence32 min
Mar 10, 12:47 PM CSTSevere Thunderstorm WarningBMXLamar28 min
Mar 10, 1:48 PM CSTSevere Thunderstorm WarningBMXFayette27 min
Mar 10, 1:52 PM CSTSevere Thunderstorm WarningBMXElmore, Montgomery38 min
Mar 10, 2:23 PM CSTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery37 min
Mar 10, 2:42 PM CSTSevere Thunderstorm WarningBMXLamar48 min
Mar 10, 2:58 PM CSTSevere Thunderstorm WarningBMXBullock, Macon32 min
Mar 10, 3:21 PM CSTSevere Thunderstorm WarningBMXColbert, Franklin39 min
Mar 10, 3:27 PM CSTSevere Thunderstorm WarningBMXBullock, Macon, Russell48 min
Mar 10, 3:31 PM CSTSevere Thunderstorm WarningBMXGreene29 min
Mar 10, 3:55 PM CSTSevere Thunderstorm WarningBMXPickens35 min
Mar 10, 3:57 PM CSTSevere Thunderstorm WarningBMXWalker48 min
Mar 10, 4:03 PM CSTTornado WarningBMXWalker27 min
Mar 10, 4:11 PM CSTSevere Thunderstorm WarningBMXLamar49 min
Mar 10, 4:13 PM CSTSevere Thunderstorm WarningBMXRussell47 min
Mar 10, 4:29 PM CSTTornado WarningBMXWalker31 min
Mar 10, 4:33 PM CSTSevere Thunderstorm WarningBMXPickens27 min
Mar 10, 4:36 PM CSTSevere Thunderstorm WarningBMXPerry24 min
Mar 10, 4:41 PM CSTSevere Thunderstorm WarningBMXTuscaloosa49 min
Mar 10, 4:48 PM CSTTornado WarningBMXTuscaloosa42 min
Mar 10, 4:52 PM CSTSevere Thunderstorm WarningBMXBibb, Perry23 min
Mar 10, 4:54 PM CSTSevere Thunderstorm WarningBMXWalker, Winston36 min
Mar 10, 4:55 PM CSTSevere Thunderstorm WarningBMXFayette35 min
Mar 10, 4:57 PM CSTSevere Thunderstorm WarningBMXLamar33 min
Mar 10, 4:59 PM CSTSevere Thunderstorm WarningBMXRussell31 min
Mar 10, 5:13 PM CSTTornado WarningBMXPerry32 min
Mar 10, 5:18 PM CSTTornado WarningBMXFayette, Walker42 min
Mar 10, 5:19 PM CSTTornado WarningBMXTuscaloosa26 min
Mar 10, 5:23 PM CSTSevere Thunderstorm WarningBMXBibb37 min
Mar 10, 5:43 PM CSTSevere Thunderstorm WarningBMXFranklin32 min
Mar 10, 5:43 PM CSTTornado WarningBMXTuscaloosa32 min
Mar 10, 5:50 PM CSTTornado WarningBMXJefferson40 min
Mar 10, 5:57 PM CSTTornado WarningBMXWalker33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.